Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 12, 2017Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Jul 12, 2017, 11:24 PM EDT for Orleans County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 11:24 PM EDT (03:24 UTC)
Expired
Jul 13, 2017, 12:00 AM EDT
In force
36 min
Issued by
NWS Buffalo, NY

County Orleans County, NY

The radar

The Buffalo radar (KBUF), 43 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS81 KBUF 130324
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1124 PM EDT WED JUL 12 2017

NYZ002-011-130400-
Orleans-Genesee-
1124 PM EDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORLEANS AND NORTHERN
GENESEE COUNTIES...

At 1123 PM EDT, a strong thunderstorm was located near Medina, moving
east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Medina, Albion, Byron, Holley, Shelby, Clarendon, Alabama, Elba,
Fancher and Barre Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4308 7844 4322 7845 4329 7805 4307 7802
TIME...MOT...LOC 0323Z 260DEG 23KT 4316 7835 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 9:56 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 12, 9:56 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
956 PM EDT Wed Jul 12 2017

.SYNOPSIS...
Scattered showers and thunderstorms will continue at times
through Thursday as a wave of low pressure tracks along a
stalled front near the region. Unsettled weather will continue
through the end of the week, as another low pressure system
tracks across the region on Friday. Temperatures will remain
around average, though it will continue to feel muggy.

&&

.NEAR TERM /THROUGH THURSDAY/...
Late this evening...radar shows a large area of showers with a
few thunderstorms focused along a boundary which is located
across the Eastern Lake Ontario region. This boundary will
continue to move to the ENE overnight, with this area weakening
as it moves out of the region. Lightning strikes have diminished
with the 00Z Buffalo sounding showing fairly warm air aloft
(-10C at 20k ft) which requires significant vertical storm
development for thunderstorms to form.

Behind this, is another more sparse line of storms developing
along the leading edge of a mid-level wave and associated
increase in winds aloft. This will bring another round of
scattered to numerous showers and thunderstorms with locally
heavy rainfall possible.

Most guidance shows a lull in the action behind this mid level
wave later tonight before the next wave moves in Thursday
morning. This will be behind the mid level wave and associated
surface low which will push the baroclinic zone
southward...with steadiest showers and storms south of Lake
Ontario.

Given the moisture-rich atmosphere and westerly flow aligned
parallel to a stalled frontal boundary in the vicinity of the
lower Great Lakes, in addition to pwats in excess of 2.0 inches,
and the fact that storms are expected to track across areas
that saw heavy rainfall earlier today, a Flash Flood Watch
remains in effect.

It will be another sultry night across the area, as dewpoints will
remain stuck in the mid to upper 60s. As such, temperatures will
only fall into the mid to upper 60s, in a nearly saturated
environment.

Moving into Thursday, the very moist environment that has been in
place over the last few days will remain in place on Thursday,
keeping the proverbial pump primed for yet more rainfall. With the
frontal boundary remaining stalled out in the vicinity and another
wave forecast to track along the front, we can expect more
widespread showers, with a few isolated thunderstorms once again on
Thursday. Abundant cloud cover will keep temperatures on the cool,
but muggy side, with highs in the mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
It will be unsettled across much of the forecast area during this
period...as a moisture rich environment will be in place for an
amplifying trough over the Lower Great Lakes. The good news though
is that a decent break is anticipated for Saturday...so we should be
able to squeeze out at least out one nice day for the weekend. The
details...

A wavy frontal boundary will remain in place across our forecast
area Thursday night. This will keep numerous showers and
thunderstorms in place over the western counties...with
progressively less widespread showers found from the Tug Hill
northward to the Thousand Islands. The good news is that while the
airmass will be quite moist...the axis of sub tropical moisture
(PWAT values around 2 inches) will settle south across Pennsylvania.

A fairly strong shortwave over Georgian Bay and Lake Huron Friday
morning will pass by to the north of Lake Ontario during the course
of the day...and this will gradually push the wavy surface boundary
to our south. Drier air in the mid levels will work its way across
our forecast area in the process...so while showers and storms will
still be likely...they should become less widespread during the
afternoon. Max temperatures on Friday will be in the mid to upper
70s.

The shortwave will exit across the Adirondacks to New England Friday
night as surface based ridging will gradually build across the Lower
Great Lakes. While there may be a couple leftover showers in the
evening (mainly east of Lk Ontario)...the stage will be set for
notably nicer weather the following day.

Weak high pressure over the Ohio Valley on Saturday will nose north
to our forecast area and provide us with at least partly sunny
skies. While there will be little if any real change to the
airmass...the decreased cloud cover will help temperatures over some
of the western counties climb into the lower 80s.

The fair weather will gradually deteriorate during the second half
of the weekend as the next strong shortwave dig southeast across the
Great Lakes. This feature will push another wavy cold front across
our forecast area...with showers and possible thunderstorms becoming
more widespread later Sunday and Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night...An upper level trough (or low if you're
following the ECMWF) should be over the region on Monday.  This will
result a cool airmass aloft with inland daytime instability from
daytime heating leading to convection along any lake breeze
boundaries. Drier air from surface pressure upstream will be moving
into the OH valley and northern Great Lakes region.  Thus, by Monday
Night, any lingering convection should continue moving into Central
NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley on Wednesday as
frontal system moves east across Ontario and Quebec.

Temperatures throughout the period next week should remain near
normal for this time of year.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions are in place this evening, with patchy
MVFR conditions in showers and thunderstorms. A mid-level wave
and weak surface low will bring one more round of more
widespread showers through 08Z. After this, winds will shift to
the northeast which will increase boundary layer moisture and
result in lowering cigs in most locations. Expect a period of
IFR/MVFR conditions late tonight and early Thursday before a
modest improvement later in the day. Expect the lowest
conditionsalong the stalled frontal boundary which will be
somewhere near the I-90 corridor from BUF-ROC late tonight. A
chance of showers and possibly a thunderstorm will linger
through most of the day Thursday with diminishing chances late
in the day.

Outlook...
Friday afternoon...Mainly VFR with scattered -SHRA and -TSRA.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.

&&

.MARINE...
Winds will remain below SCA levels through the coming weekend,
though a series of weak low pressure systems moving along a stalled
frontal boundary will bring several more rounds of showers and
thunderstorms to the lakes. Northeasterly winds may pick up late
tonight as the front meanders back southward with waves
increasing to 2 to 4 feet on the western end of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch through Thursday morning for NYZ001>005-
     010>014-019>021-085.
MARINE...None.

&&

SYNOPSIS...APFFEL/WOOD
NEAR TERM...APFFEL/WOOD
SHORT TERM...RSH
LONG TERM...ZAFF
AVIATION...APFFEL
MARINE...APFFEL/WOOD
Hazardous weather outlook, Jul 12, 1:59 PM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
159 PM EDT Wed Jul 12 2017

NYZ001>005-010>014-019>021-085-131800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
159 PM EDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue Thursday with the continued risk for
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-131800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-131800-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-131800-
Oswego-Jefferson-Lewis-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will continue Thursday morning with the continued risk
for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 12, 11:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1124 PM EDT WED JUL 12 2017

NYZ002-011-130400-
Orleans-Genesee-
1124 PM EDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORLEANS AND NORTHERN
GENESEE COUNTIES...

At 1123 PM EDT, a strong thunderstorm was located near Medina, moving
east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Medina, Albion, Byron, Holley, Shelby, Clarendon, Alabama, Elba,
Fancher and Barre Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4308 7844 4322 7845 4329 7805 4307 7802
TIME...MOT...LOC 0323Z 260DEG 23KT 4316 7835

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:35 AM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario55 min
Jul 13, 3:58 AM EDTSmall Craft AdvisoryBUF10 hr
Jul 13, 9:29 AM EDTSpecial Weather StatementBUFGenesee31 min
Jul 13, 9:49 AM EDTFlash Flood WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more4 hr
Jul 13, 10:18 AM EDTFlash Flood WarningBUFErie, Livingston, Wyoming4 hr
Jul 13, 10:41 AM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario, Wayne4 hr
Jul 13, 1:42 PM EDTAreal Flood WarningBUFErie, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more6 hr
Jul 13, 1:43 PM EDTRiver Flood WarningBUFErie, Wyoming9 hr
Jul 13, 2:09 PM EDTAreal Flood WarningBUFErie, Livingston, Wyoming6 hr
Jul 13, 2:41 PM EDTAreal Flood WarningBUFLivingston, Monroe, Ontario, Wayne3 hr
Jul 13, 6:10 PM EDTSpecial Weather StatementBUFCattaraugus65 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.